Severe anion gap metabolic acidosis from acetaminophen use secondary to 5-oxoproline (pyroglutamic acid) accumulation

Ladan Zand, Angela Muriithi, Eric Nelsen, Pablo M. Franco, Eddie L. Greene, Qi Qian, Ziad M. El-Zoghby

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

Anion gap metabolic acidosis (AGMA) is commonly encountered in medical practice. Acetaminophen-induced AGMA is, however, not widely recognized. We report 2 cases of high anion gap metabolic acidosis secondary to 5-oxoproline accumulation resulting from acetaminophen consumption: the first case caused by acute one-time ingestion of large quantities of acetaminophen and the second case caused by chronic repeated ingestion in a patient with chronic liver disease. Recognition of this entity facilitated timely diagnosis and effective treatment. Given acetaminophen is commonly used over the counter medication, increased recognition of this adverse effect is of important clinical significance.

Original languageEnglish (US)
Pages (from-to)501-504
Number of pages4
JournalAmerican Journal of the Medical Sciences
Volume344
Issue number6
DOIs
StatePublished - Dec 2012
Externally publishedYes

    Fingerprint

Keywords

  • 5-Oxoproline
  • Acetaminophen
  • Anion gap metabolic acidosis
  • Pyroglutamic acid

Cite this